Accutane while in afROTC

Andrew109137

New Member
I’m currently a 100 in the afROTC program at my college with a type 2 scholarship. My dermatologist has recommended I take Accutane for moderate acne. I know Accutane is an automatic DQ but you can pretty easily requalify when you complete the treatment. I would complete the treatment mid February and I’m not set to contract until next fall. Will I be able to remain in the program while having been temporarily Dq and or waiting on a waiver?
 

Pima

10-Year Member
I have to ask why you would risk it? If memory serves me correctly you must be off Accutane for 6 months to get the waiver.
You have stated that you would end in mid-Feb. Let's say you actually end Feb 22nd. Now, meanwhile your school starts Aug. 15th. You will not be able to get that waiver approved when you arrive and it could take weeks to get it up the chain, back down to the det and than contract. The scholarship and books would be paid for the semester, but your stipend will not be back paid. It would start on the day your det officially contracts you, and than it could takes weeks.
~ IE they get the waiver paperwork back 6 weeks later, or @ 1 Oct. The det immediately submits it to HQ AFROTC, HQ sends it to my pay/personnel. That is completed 0ct 18th. You now have missed 2 months of stipend. They will backpay only to 10/1.

There is another thing to think about. I know for my DS by mid Oct. they were signing up for spring classes. If you are still waiting for the waiver, your college may "LOCK" your account and not allow you to register for spring until the fall tuition balance is paid.

Lastly, I don't know when you did your HSSP DoDMERB, many AFROTC cadets also applied to USAFA. USAFA candidates typically do their DoDMERB early on in the process compared to AFROTC scholarship recipients. DoDMERB is only valid for 2 yrs. Let's say you took the DoDMERB Sept 1st last yr. In the scenario I just illustrated, you would not contract until Oct., even though you were waiting for the waiver. Your original DoDMERB is now no longer valid for contracting, and they MAY say you need to do it again because you are no longer in the 2 yr window. If that becomes the case, you might find that you will not get your stipend at all for your fall semester...You will need to do a new DoDMERB, and the Accutane will be on it now, so you will still need the waiver. Plus, you will need to carve out time at school to go to the DoDMERB assigned doc.

In essence from my perspective, I would think very long and hard about going down this path. Are you considering this from a vanity aspect or are you having a scarring issue from acne? If it is the 1st, do you really want to risk this? You stated it is moderate, and nothing against your dermatologist, more times than naught impo they prescribe this for an 18 yo due to a vanity reason, not a scarring reason.
As a parent, I would ask them if you changed up your diet, or cleansers, could that reduce your acne. My hubby flew fighters for 21 yrs. The mask attached to the helmet would cause bad break outs due to sweat and oils. He started to do a clay/charcoal mask for his face 1x a week. He still does it to this day at the age of 55 since he has oily skin.
 

justdoit19

Member
My understanding is that it is 6 (or 8) weeks off. Not months. But for sure make sure you understand as you don’t want to risk anything.
 
Last edited:
Top